Theory of Computing Systems

, Volume 62, Issue 3, pp 622–652 | Cite as

Some Complete and Intermediate Polynomials in Algebraic Complexity Theory

  • Meena Mahajan
  • Nitin Saurabh


We provide a list of new natural V N P-intermediate polynomial families, based on basic (combinatorial) N P-complete problems that are complete under parsimonious reductions. Over finite fields, these families are in V N P, and under the plausible hypothesis M o d p P ⫅̸ P / p o l y, are neither V N P-hard (even under oracle-circuit reductions) nor in V P. Prior to this, only the Cut Enumerator polynomial was known to be V N P-intermediate, as shown by Bürgisser in 2000. We show next that over rationals and reals, the clique polynomial cannot be obtained as a monotone p-projection of the permanent polynomial, thus ruling out the possibility of transferring monotone clique lower bounds to the permanent. We also show that two of our intermediate polynomials, based on satisfiability and Hamiltonian cycle, are not monotone affine polynomial-size projections of the permanent. These results augment recent results along this line due to Grochow. Finally, we describe a (somewhat natural) polynomial defined independent of a computation model, and show that it is V P-complete under polynomial-size projections. This complements a recent result of Durand et al. (2014) which established V P-completeness of a related polynomial but under constant-depth oracle circuit reductions. Both polynomials are based on graph homomorphisms. A simple restriction yields a family similarly complete for V B P.


Completeness VP VNP-intermediate VBP Homomorphisms Monotone projections Lower bounds Extension complexity Tree decomposition 



We thank the anonymous reviewers of CSR 2016 and of this journal for valuable comments, which improved the presentation of the paper.


  1. 1.
    Alon, N., Boppana, R.B.: The monotone circuit complexity of Boolean functions. Combinatorica 7(1), 1–22 (1987)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Avis, D., Tiwary, H.R.: On the Extension Complexity of Combinatorial Polytopes. In: Automata, Languages, and Programming - 40Th International Colloquium, ICALP Part I, pp 57–68 (2013)Google Scholar
  3. 3.
    Baur, W., Strassen, V.: The complexity of partial derivatives. Theor. Comput. Sci. 22(3), 317–330 (1983). doi: 10.1016/0304-3975(83)90110-X MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bürgisser, P.: On the structure of Valiant’s complexity classes. Diss. Math. & Theor. Comput. Sci. 3(3), 73–94 (1999)MathSciNetMATHGoogle Scholar
  5. 5.
    Bürgisser, P.: Completeness and Reduction in Algebraic Complexity Theory, vol. 7. Springer (2000)Google Scholar
  6. 6.
    Bu̇rgisser, P.: Cook’s versus Valiant’s hypothesis. Theor. Comput. Sci. 235 (1), 71–88 (2000)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Capelli, F., Durand, A., Mengel, S.: The Arithmetic Complexity of Tensor Contractions. In: Symposium on Theoretical Aspects of Computer Science STACS, LIPIcs, vol. 20, pp 365–376 (2013)Google Scholar
  8. 8.
    Chandra, A.K., Merlin, P.M.: Optimal Implementation of Conjunctive Queries in Relational Data Bases. In: Proceedings of the 9th Annual ACM Symposium on Theory of Computing, STOC ’77, pp 77–90. ACM (1977)Google Scholar
  9. 9.
    Chekuri, C., Rajaraman, A.: Conjunctive query containment revisited. Theor. Comput. Sci. 239(2), 211–229 (2000)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms (2015). doi: 10.1007/978-3-319-21275-3
  11. 11.
    Dalmau, V., Jonsson, P.: The complexity of counting homomorphisms seen from the other side. Theor. Comput. Sci. 329(1-3), 315–323 (2004)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Dalmau, V., Kolaitis, P.G., Vardi, M.Y.: Constraint Satisfaction, Bounded Treewidth, and Finite-Variable Logics. In: Proceedings of the 8Th International Conference of Principles and Practice of Constraint Programming - CP 2002, Ithaca, NY, USA, September 9-13, 2002, pp 310– 326 (2002)Google Scholar
  13. 13.
    Díaz, J., Serna, M.J., Thilikos, D.M.: Counting h-colorings of partial k-trees. Theor. Comput. Sci. 281(1-2), 291–309 (2002)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Durand, A., Mahajan, M., Malod, G.: De Rugy-altherre, N., Saurabh, N. Homomorphism Polynomials Complete for VP. In: 34Th Foundation of Software Technology and Theor. Comput. Sci. Conference, FSTTCS, pp 493–504 (2014)Google Scholar
  15. 15.
    Durand, A., Mahajan, M., Malod, G., de Rugy-Altherre, N., Saurabh, N.: Homomorphism polynomials complete for VP. Chic. J. Theor. Comput. Sci. 2016(3) (2016)Google Scholar
  16. 16.
    Dyer, M., Greenhill, C.: The complexity of counting graph homomorphisms. Random Struct. Algoritm. 17(3-4), 260–289 (2000)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Engels, C.: Dichotomy theorems for homomorphism polynomials of graph classes. J. Graph Algorithms Appl. 20(1), 3–22 (2016)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Feder, T., Vardi, M.Y.: The computational structure of monotone monadic snp and constraint satisfaction: a study through datalog and group theory. SIAM J. Comput. 28(1), 57–104 (1999)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., de Wolf, R.: Exponential lower bounds for polytopes in combinatorial optimization. J. ACM 62 (2), 17 (2015)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-completeness. W.H. Freeman (1979)Google Scholar
  22. 22.
    von zur Gathen, J.: Feasible arithmetic computations: Valiant’s hypothesis. J. Symb. Comput. 4(2), 137–172 (1987)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Grochow, J.A.: Monotone projection lower bounds from extended formulation lower bounds. arXiv:1510.08417 [cs.CC] (2015)
  24. 24.
    Grohe, M.: The complexity of homomorphism and constraint satisfaction problems seen from the other side. J. ACM 54(1) (2007)Google Scholar
  25. 25.
    Hell, P., Nešetřil, J.: On the complexity of h-coloring. Journal of Combinatorial Theory Series B 48(1), 92–110 (1990)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Hell, P., Nešetřil, J.: Graphs and homomorphismsOxford lecture series in mathematics and its applications. Oxford University Press (2004)Google Scholar
  27. 27.
    Hrubes, P.: On hardness of multilinearization, and VNP completeness in characteristics two. Electronic Colloquium on Computational Complexity (ECCC), 22, 67 (2015)Google Scholar
  28. 28.
    Jerrum, M., Snir, M.: Some exact complexity results for straight-line computations over semirings. J. ACM, 29(3), 874–897 (1982)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Jukna, S.: Why is Hamilton Cycle so different from Permanent? (2014)
  30. 30.
    Karp, R.M., Lipton, R.: Turing machines that take advice. L’enseignement mathématique 28(2), 191–209 (1982)MathSciNetMATHGoogle Scholar
  31. 31.
    Kloks, T.: Treewidth, vol. 842. Springer-Verlag, Berlin, Heidelberg (1994)CrossRefGoogle Scholar
  32. 32.
    Ladner, R.E.: On the structure of polynomial time reducibility. J. ACM, 22 (1), 155–171 (1975)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Mahajan, M., Saurabh, N.: Some complete and intermediate polynomials in algebraic complexity theory. ECCC Tech. Report TR16-038 (2016). arXiv:1603.04606 [cs.CC]
  34. 34.
    Malod, G., Portier, N.: Characterizing Valiant’s algebraic complexity classes. J. Complex. 24(1), 16–38 (2008)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Mengel, S.: Characterizing arithmetic circuit classes by constraint satisfaction problems. In: Automata, Languages and Programming, LNCS, vol. 6755, pp 700–711. Springer, Berlin, Heidelberg (2011). doi: 10.1007/978-3-642-22006-7_59
  36. 36.
    Raz, R.: Elusive functions and lower bounds for arithmetic circuits. Theory of Computing 6, 135–177 (2010)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Razborov, A.: Lower bounds on monotone complexity of the logical permanent. Mathematical notes of the Academy of Sciences of the USSR 37(6), 485–493 (1985)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Razborov, A.A.: Lower bounds on the monotone complexity of some Boolean functions. Dokl. Akad. Nauk SSSR 281(4), 798–801 (1985)MathSciNetMATHGoogle Scholar
  39. 39.
    Rothvoß, T.: The Matching Polytope has Exponential Extension Complexity. In: Symposium on Theory of Computing, STOC 2014, New York, NY, USA, May 31 - June 03, 2014, pp 263–272 (2014)Google Scholar
  40. 40.
    de Rugy-Altherre, N.: A dichotomy theorem for homomorphism polynomials. In: Mathematical Foundations of Computer Science 2012, LNCS, vol. 7464, pp 308–322. Springer, Berlin, Heidelberg (2012). doi: 10.1007/978-3-642-32589-2_29
  41. 41.
    Shpilka, A., Yehudayoff, A.: Arithmetic circuits: a survey of recent results and open questions. Found. Trends Theor. Comput. Sci. 5(3-4), 207–388 (2010)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Simon, J.: On the Difference between One and Many (Preliminary Version). In: Proceedings of the Automata, Languages and Programming, 4th Colloquium, University of Turku, Finland, July 18-22, 1977, pp 480–491 (1977)Google Scholar
  43. 43.
    Valiant, L.G.: Completeness Classes in Algebra. In: Symposium on Theory of Computing STOC, pp 249–261 (1979)Google Scholar
  44. 44.
    Valiant, L.G., Skyum, S., Berkowitz, S., Rackoff, C.: Fast parallel computation of polynomials using few processors. SIAM J. Comput. 12(4), 641–644 (1983)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.The Institute of Mathematical SciencesChennaiIndia

Personalised recommendations